ADMIN NOTE This topic is a general discussion of the principle of tapering. For case-by-case consideration of what YOU should do, please put your questions in an Introductions topic.
Do not put those questions in this topic, because detailed discussion of YOUR particular circumstances will take it off track and make this topic difficult for others to follow. The moderators will move any questions about YOUR particular case to the Introductions forum. Thank you.
The 10% taper recommendation is a harm reduction approach to going off psychiatric drugs. We believe this conservative tapering method will cause harm to the fewest number of people.
The reason this site exists is because doctors are unaware of the greater safety of gradual dosage reduction, usually advise tapers that are too fast, do not sufficiently recognize withdrawal syndrome, and do not know what to do if it occurs.
According to the journal literature on antidepressant withdrawal syndrome, anyone who has been taking a drug for a month or more is at risk.
In a nutshell, the 10% taper method recommends a 10% dosage reduction every 4 weeks, with the 10% calculated on the last dosage. The amount of decrease is proportionate to the last dosage (not the original prescription) and keeps getting smaller.
(Those finding that this method too slow can always speed up by making 10% reductions more often. However, if you get withdrawal symptoms, your nervous system is telling you that you are tapering too fast.)
The 10% per month reduction method is recommended by
- Peter Breggin in Your Drug May Be Your Problem
- The Icarus Project Harm Reduction Guide To Coming Off Psychiatric Drugs
- MIND-UK's Coping With Coming Off Psych Drugs Guide
- NHS Advice: Benzodiazepine and z-drug withdrawal - Management
- Gianna Kali's Withdrawal 101 on BeyondMeds.com
- and many peer support groups -- people who know what withdrawal symptoms are like
In addition, see this paper Meyer, 2004 Serotonin transporter occupancy of five selective serotonin reuptake inhibitors at different doses: an %5B11C%5DDASB positron emission tomography study.
discussion and full text here http://survivinganti...-concentration/
As our member Rhi said:
When you open the document go to page 4 and look at the charts. You will see that at lower doses you must taper EXTRA slow, not faster. At higher doses, when you cut 1 mg, it only reduces your receptor occupancy by a small amount; but from 1 mg down to 0 you drop from 20% occupancy straight down to zero!
That's why we say calculate your cuts based on 10% of your CURRENT dose. (Or a smaller percentage....
Rhi suggests printing this paper out and taking it to your doctor to show why it's important to taper very gradually.
Why decrease by such a small amount?
This is why:
The risk of severe withdrawal is so great for some people, a very conservative approach to tapering to protect everyone is called for.
Many people seem to be able to taper off psychiatric medications in a couple of weeks or even cold-turkey with minor withdrawal symptoms perhaps for a month or so. Doctors therefore expect everyone can do this. However, it seems a minority suffer severe symptoms for much longer.
It is unknown how large or small this minority is. You may very well be in it. You can't know how your nervous system will respond to a decrease in medication until you try it.
You won't know if you're in the unlucky minority until it's too late. It's a lot easier to taper slowly than to put your nervous system back together again after it's injured.
From reports of withdrawal syndrome all over the Web, those concerned about withdrawal syndrome have come to a consensus: Decreases of 25%, which are recommended by many doctors, are too large, with many people develop withdrawal syndrome. Thus, the recommendation of the more gradual 10% reduction.
But aren't withdrawal symptoms minor and transient?
Withdrawal symptoms represent neurological dysfunction. They are not normal and should not be ignored. Severe symptoms can be distressing, debilitating, or even disabling. If you get prolonged withdrawal syndrome, there is no known treatment or cure. You will have to cope with it until it goes away.
According to Joseph Glenmullen in The Antidepressant Solution, discontinuation should incur almost no withdrawal symptoms.
Some guides will suggest a trial decrease of 25% to start. If you get withdrawal symptoms, it is recommended to reinstate the original full dosage and taper more slowly from there.
Except -- it can take weeks to feel the full brunt of withdrawal symptoms from an initial drop. If you have already made two reductions from your original dosage, you will have reduced by about 50% -- and your symptoms may indicate substantial neurological dysregulation. You could be suffering quite a bit for a long time.
It's a Humpty-Dumpty situation. Once your nervous system falls off that wall, there's not much that can be done to put it together again.
It makes more sense to start slow, to protect your nervous system, and increase your rate of taper if you can find you can tolerate a faster withdrawal.
(NEVER ALTERNATE DOSAGES TO TAPER. IF YOU ARE SENSITIVE, THIS IS SURE TO SET OFF WITHDRAWAL SYMPTOMS.)
A 10% decrease lessens your risk
If you are a person who is sensitive to fluctuations in your dosage, you may be suffering quite a bit, and for these people, even if the original dosage is reinstated at this point, withdrawal symptoms may continue to be severe.
To save wear and tear on your nervous system, we recommend an initial drop of 10% and staying at that level for a month to see if withdrawal symptoms develop.
If they do, you may wish to reinstate and make smaller decreases at intervals of about a month. If you are sensitive, this can protect you from a great deal of pain and discomfort.
Can you taper faster?
If are not sensitive to a 10% drop, by listening to your body, you may be able to make 10% drops more often than every month.
Many people do fine with a faster taper. Are you one of them? You can't tell ahead of time.
It's best to go slowly at first to find out how you tolerate a reduction. Once you damage your nervous system with withdrawal symptoms, it can take a very long time to feel good again.
The 10% method protects everyone and you have the option of tapering faster if you can tolerate it.
Follow this harm reduction approach to starting your taper:
- Initially, make a 10% reduction and hold there for a MONTH. It can take several weeks for withdrawal symptoms to emerge. Do that again the second month.
- If you have very minor or no symptoms from these 2 reductions, you can try reducing by 10% (calculated on the last dosage, the amount of decrease keeps getting smaller) every 3 weeks. Do that twice. If no problems, reduce by 10% every 2 weeks. Do that twice.
- If no problems after 4.5 months of very gradual reduction, you may be able to reduce by 10% every week.
- If significant withdrawal symptoms appear, make smaller cuts or go slower. Listen to your body.
- "Jump off" at the end when you are taking less than 98% of the original dose and reductions no longer cause any reaction at all.
Under this method, the fastest taper takes about 12 months.
MIND-UK's Coping With Coming Off Psych Drugs Guide explains it like this (on the Icarus Project Web site):
Allow enough time for your body to readjust to the lower dosage at each stage. You could start by reducing the dose by 10 percent, and see how you feel. If you get withdrawal effects, wait for these to settle before you try the next reduction.....At each stage, if you find the reduction too difficult to cope with, you can increase the dose slightly (not necessarily back to the previous dose) and stabilise on that before you continue.
What if I have to taper slower than 10% per month?
If you are very sensitive to dosage reductions, you may have to reduce by very, very small amounts, less than 10% per month, or hold for even longer than a month at a time.
Everyone is different; you'll want to do what's best for your nervous system. This can make tapering a project lasting years.
See the discussion about this here: The slowness of slow tapers
Edited by Altostrata, 28 September 2016 - 09:19 AM.